Diabetes has become epidemic in North America. The booklet on it provides insight on its diagnosis and treatment. Readers can order a copy by writing: Dr. Roach — No. 402, Box 536475, Orlando, FL 32853-6475. Enclose a check or money order (no cash) for $4.75 U.S./$6 Can. with the recipient’s printed name and address. Please allow four weeks for delivery.
DEAR DR. ROACH: My 87-year-old mother has taken medication for familiar tremor in her hand for more than 15 years — 120 mg Inderal and 250 mg primidone daily. For the past seven or more years, she has been experiencing memory problems. Lately she is forgetting recent events quite frequently. I read that beta blockers such as Inderal as well as the epilepsy drug primidone can affect memory, especially in the elderly. We would like to see if her memory improves if she no longer takes these medicines.
Do you think her long-term use of these medications could be impacting her memory? If so, does she need to be weaned off them, or can she just discontinue them? — D.M.
ANSWER: Medications are a common reason for forgetfulness in the elderly, and both of these medications reportedly can have this effect. However, neither of them is in the most likely category, and it is probable that your mother has another cause. The seemingly slow rate of change suggests it may be dementia. However, I think a trial off the medications might be a good idea. Propranolol (Inderal) sometimes can increase blood pressure if it is suddenly stopped; she should cut the dose in half for a week before stopping it, as a good precaution. And of course, talk to her doctor prior to making any medication changes.
Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible.